Taking aspirin and tylenol

Should you take Tylenol, Advil, or aspirin for pain? Here’s what the evidence says.

Welcome to Dear Julia, a weekly column where readers can submit everyday health questions on anything from the science of hangovers to the mysteries of back pain. Julia Belluz will sift through the research and consult with experts in the field to figure out how science can help us live happier and healthier lives.

Have a question? Use our submission form or ask @juliaoftoronto on Twitter.

What’s the difference between Tylenol, Advil, and aspirin? Which is the best to take for pain?

I used to take acetaminophen (usually referred to by its brand name, Tylenol) for the occasional headache or sore muscle, mostly because that’s what we used in my house growing up. I didn’t think much about whether it was more or less effective than any other type of over-the-counter pain reliever, and I suspect the same is true for many folks. Acetaminophen, after all, is the most popular over-the-counter painkiller worldwide.

So I was surprised when I found out there’s a huge gap between how pain researchers think about this drug and how the public does. More specifically, every researcher I contacted for this piece said some variation of what Andrew Moore, a pain researcher at Oxford University, told me: Tylenol doesn’t actually work that well for pain. To be more exact, he said, “I can’t imagine why anybody would take acetaminophen.”

Moore has done a number of systematic reviews on over-the-counter pain medications, looking at all the available evidence to figure out which ones work best for various problems. I asked him to describe the overall success rates for the most common three: acetaminophen (like Tylenol), ibuprofen (like Advil), and aspirin.

Like all good evidence-based medicine thinkers, he was able to provide a very practical answer: “If you’re talking about aspirin in doses of 500 to 1,000 mg or two tablets, 30 percent of people get relief from acute pain. For acetaminophen at doses of 500 to 1,000 mg, about 40 percent have a success. For ibuprofen, in its normal formulation at something around 400 mg or two tablets, about 50 percent have success.”

Now, Moore was referring here to acute pain that strikes after a specific event, like a surgery, a cut, or a burn, but his message was simple: Ibuprofen seems to work best, followed by acetaminophen, and then aspirin.

(Maridav/)

For ongoing (or chronic) pain — a sore lower back, say, or the kind of degenerative arthritis that typically develops with age — ibuprofen still outperforms acetaminophen.

“WE FOUND THAT IS INEFFECTIVE ON BOTH PAIN AND DISABILITY OUTCOMES FOR LOW BACK PAIN” A 2015 systematic review of high-quality evidence, published in the BMJ, found that acetaminophen didn’t seem to help most sufferers of chronic low back pain, and that it barely alleviates pain in people with osteoarthritis. As the researchers wrote, “We found that is ineffective on both pain and disability outcomes for low back pain in the immediate and short term and is not clinically superior to placebo on both pain and disability outcomes for osteoarthritis.”

A limitation of the study is that the evidence on acetaminophen was mainly for acute low back pain, but as the University of Leeds’s Philip Conaghan explained, “There is very little long-term data , and if a drug doesn’t work in the acute problem, it seems unlikely to work in the chronic phase — though back pain may be even more complex than osteoarthritis pain.”

The study also noted that patients on acetaminophen “are nearly four times more likely to have abnormal results on liver function tests compared with those taking oral placebo.”

Other studies, like this well-designed randomized control trial of people with knee pain, have similar conclusions: Acetaminophen doesn’t perform as well as ibuprofen, and it’s linked to higher rates of liver problems. (Ibuprofen also has potential side effects; more on that below.)

So what about the occasional headache? What works best for that?

It turns out this is another fascinating problem area for pain researchers. Moore has looked at all the evidence for what he calls “infrequent tension headaches” and found “it is surprising how poor is and how little it tells us.” Either the outcomes in studies are badly defined, the studies have too few participants to say anything concrete, or many people in the studies actually seem to have chronic headaches as opposed to the ordinary ones the researchers are allegedly studying.

“Most people would say, if you look at the data, take an ibuprofen tablet,” Moore said. “Acetaminophen is just not a very good analgesic , yet it’s the go-to drug because it’s thought to be safe.”

And that’s where things get even more interesting: Acetaminophen isn’t actually that safe.

“We always thought was safe, but there are increasing signals of accidental overdose in people who are regularly using it for chronic pain, and some liver toxicity,” explained Conaghan, who has studied adverse events data related to this popular drug.

Between 1998 and 2003, acetaminophen was the leading cause of acute liver failure in the US. There are also hundreds of related deaths every year — though keep in mind that millions of people take drugs with acetaminophen, so these more extreme side effects are rare (especially if you’re only taking them in small doses occasionally). Still, for the drug’s minimal pain-killing benefits, the risks may not be worth it.
“Don’t believe that just because something is over-the-counter, it’s safe,” Conaghan added. (He advised people to see their doctor if they’re taking any of these painkillers for more than a few days — particularly if they’re on other drugs already.)

” is an old drug, obsolete, and should be avoided altogether”

Kay Brune, a professor of pharmacology and toxicology at Germany’s Friedrich-Alexander University who has also studied the toxicity of painkillers, was even more direct in his thoughts on acetaminophen: “It’s an old drug, obsolete, and should be avoided altogether.”

Aspirin is safer than acetaminophen, he said, though to be used as a pain reliever it requires much higher doses — which can have side effects like stomach upset. Aspirin also interferes with blood coagulation for days after taking it. “If you take one gram of aspirin,” Brune explained, “you’re at risk of bleeding for another four days.” This is why aspirin has its place as a protective agent against strokes and heart attacks for people at a higher risk.

Ibuprofen doesn’t have these two problems — it’s less toxic than the others in the doses that give people pain relief. But it has other side effects. “Ibuprofen puts people at risk of bleeds in the gastrointestinal tract and kidney damage — so it’s not free of risk,” said Brune. Using it in high doses also seems to raise blood pressure and increase the risk of heart attack and stroke — one reason the Food and Drug Administration recently warned people should only use ibuprofen (and other “nonsteroidal anti-inflammatory drugs,” or NSAIDS, like naproxen) for short periods of time and in small amounts.
I asked Brune about what he’d suggest for the occasional headache or sore muscle. “Taking 400 mg of ibuprofen won’t cause measurable harm,” he answered. “Of all drugs we have available, for most indications, it’s also the most effective one.”

Is acetaminophen good for anything?

If the research community seems to have sided with ibuprofen for pain, is acetaminophen good for anything?
Yes. There are some groups of people with health complications who shouldn’t take ibuprofen. For example, patients with kidney, gastric, cardiovascular, or bleeding problems may need to avoid NSAIDS like ibuprofen, so doctors might suggest Tylenol in these cases.
There’s also some evidence that NSAIDS may increase the risk of psychosis and cognitive impairment in the elderly, so doctors may avoid prescribing these drugs for older patients. And Tylenol is generally considered safer than Advil or aspirin for pregnant women.
Fever is another area where acetaminophen can help, said Moore. According to one systematic review, acetaminophen seems to be safe for treating very young kids with fever, and you can give children as young as 3 months old acetaminophen, whereas you need to wait until kids are at least 6 months old to safely treat them with ibuprofen. This may help to explain the popularity of drugs like Tylenol for kids.

But a final caveat here: If your child is older than 6 months, it’s not all that clear that acetaminophen outperforms ibuprofen for reducing fevers, and the same is true for adults. So keep that in mind the next time you confront your medicine cabinet.

Send your questions to Julia via the submission form or @juliaoftoronto on Twitter. Read more about Dear Julia here.

Acetaminophen vs Aspirin: Main Differences and Similarities

Acetaminophen and aspirin are two over-the-counter (OTC) drugs that can treat similar ailments. Although both drugs can help fight inflammation, they belong to different drug classes. Acetaminophen is an antipyretic (fever reducer) and analgesic (pain reliever) while aspirin is a nonsteroidal anti-inflammatory drug (NSAID).

Acetaminophen

Acetaminophen is the generic or chemical name for Tylenol. As an analgesic, it is used to treat mild to moderate pain from migraines, menstrual cramps, and arthritis. As an antipyretic, it can also help reduce fever.

Acetaminophen is available over the counter in varying strengths. The usual dose is 325 mg although a 500 mg extra strength dose is also available. Other forms of acetaminophen can be taken such as oral capsules, syrups, and suppositories.

Acetaminophen should be used with caution in those with liver problems. Because of potential liver damage, the maximum total dose is 4,000 mg per day.

Aspirin

Aspirin is a generic drug sometimes referred to as acetylsalicylic acid (ASA). It is an NSAID that treats inflammation and prevents the formation of blood clots. For this reason, it can be used to decrease the risk of strokes and heart attacks in addition to treating mild pain or fever.

Aspirin usually comes as a 325 mg tablet or 81 mg chewable tablet. The dose depends on the condition being treated. Enteric-coated tablets are also available to reduce digestive side effects.

Because of aspirin’s blood clot effects, it may interact with other blood thinners.

Acetaminophen vs Aspirin Side by Side Comparison

Acetaminophen and aspirin are drugs that have similar actions. Their similarities and differences can be further examined below.

Acetaminophen Aspirin
Prescribed For
  • Pain
  • Fever
  • Acute migraine
  • Dysmenorrhea
  • Osteoarthritis
  • Rheumatoid arthritis
  • Fever
  • Headache
  • Migraine
  • Heart attack and stroke prevention
  • Angina
Drug Classification
  • Analgesic/Antipyretic
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
Manufacturer
  • Generic
  • Generic
Common Side Effects
  • Nausea
  • Itching
  • Headache
  • Vomiting
  • Insomnia
  • Constipation
  • Abdominal pain
  • Gastrointestinal ulcers
  • Heartburn
  • Nausea
  • Indigestion
  • Headache
  • Upset stomach
  • Cramping
Is there a generic?
  • Acetaminophen is the generic name
  • Aspirin is the generic name
Is it covered by insurance?
  • Varies according to your provider
  • Varies according to your provider
Dosage Forms
  • Oral tablet
  • Oral capsule
  • Oral suspension
  • Oral tablet, chewable
  • Suppository
  • Oral tablet
  • Oral tablet, chewable
  • Oral tablet, enteric coated
  • Rectal suppository
Average Cash Price
  • $8.38 per 30 tablets (325 mg)
  • $6.09 per 120 tablets (81 mg)
SingleCare Discount Price
  • Acetaminophen Price
  • Aspirin Price
Drug Interactions
  • Warfarin
  • Isoniazid
  • Phenytoin
  • Carbamazepine
  • Alcohol
  • Warfarin
  • Aspirin
  • Methotrexate
  • Cyclosporine
  • Pemetrexed
  • SSRIs/SNRIs
  • Antihypertensives (ACE inhibitors, ARBs, Beta blockers, Diuretics)
  • Alcohol
  • Lithium
Can I use while planning pregnancy, pregnant, or breastfeeding?
  • Acetaminophen is in Pregnancy Category C. Fetal harm cannot be ruled out. Consult a doctor regarding steps to take while planning pregnancy or breastfeeding.
  • The use of aspirin is not usually recommended in pregnancy unless benefits outweigh the risks. Consult a physician regarding taking Aspirin while pregnant or breastfeeding

Summary

Acetaminophen and aspirin work to treat pain and fever by reducing inflammation in the body. However, acetaminophen is an antipyretic and analgesic while aspirin is an NSAID. Acetaminophen is generally used for mild pain and fever. Aspirin can also be used to prevent the risk of heart attacks and strokes in those with heart disease.

Both acetaminophen and aspirin can be purchased without a prescription. Their dosing depends on the condition and symptoms being treated. They also have similar safety profiles.

Aspirin may have more gastrointestinal side effects compared to acetaminophen. However, this can be offset by using the enteric-coated form. Still, its use should be cautioned in those with a history of stomach ulcers. Acetaminophen, on the other hand, should be cautioned in those with liver disease, especially alcoholics.

Depending on your condition and symptoms, one medication may be recommended over the other. It is important to discuss these options with a doctor or healthcare professional in order to determine the best treatment for you.

acetaminophen and aspirin

Generic Name: acetaminophen and aspirin (a seet oh MIN oh fen and AS prin)
Brand Name: Excedrin Back & Body, Excedrin Back & Body

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • Reviews
  • More

What is acetaminophen and aspirin?

Acetaminophen is a pain reliever and fever reducer.

Aspirin is a salicylate (sa-LIS-il-ate). It works by reducing substances in the body that cause pain, fever, and inflammation.

Acetaminophen and aspirin is a combination medicine used to treat minor arthritis pain, back pain, and muscle aches.

Acetaminophen and aspirin may also be used for purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen and aspirin?

This medicine should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Aspirin may cause stomach or intestinal bleeding, which can be fatal. Call your doctor at once if you have symptoms such as bloody or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What should I discuss with my health care provider before taking acetaminophen and aspirin?

You should not use this medication if you are allergic to acetaminophen (Tylenol) or aspirin.

Do not give this medication to a child or teenager with a fever, flu symptoms, or chicken pox. Salicylates can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • high blood pressure, heart disease;

  • a bleeding or blood clotting disorder;

  • kidney disease;

  • asthma;

  • gout;

  • diabetes;

  • a history of stomach or intestinal bleeding; or

  • stomach ulcer or history of heartburn or ongoing indigestion or stomach pain.

Aspirin may cause stomach or intestinal bleeding, which can be fatal. Older adults have a higher risk of stomach bleeding.

Do not use this medication without telling your doctor if you are pregnant. Aspirin can cause harm to an unborn baby or problems with delivery if you take the medicine during the last 3 months of pregnancy. Use effective birth control, and tell your doctor if you become pregnant during treatment.

Acetaminophen and aspirin can pass into breast milk and may harm a nursing baby. Tell your doctor if you are breast-feeding a baby.

Do not give this medicine to a child younger than 12 years old without the advice of a doctor.

How should I take acetaminophen and aspirin?

Use exactly as directed on the label, or as prescribed by your doctor. You should not take more than 8 caplets in 24 hours. Do not take this medicine for longer than recommended.

Take this medicine with a full glass of water.

Do not take more of this medication than is recommended. An overdose of this medicine can damage your liver, kidneys, lungs, and other organs, or cause death.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever lasting longer than 3 days, or any swelling or pain lasting longer than 10 days.

If you need surgery, tell the surgeon ahead of time that you are using acetaminophen and aspirin. You may need to stop using the medicine for a short time.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since acetaminophen and aspirin is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of this medication can cause serious harm.

Aspirin overdose can cause ringing in your ears, dizziness, vomiting, diarrhea, increased sweating, confusion, hallucinations, rapid breathing, seizure (convulsions), or coma.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and aspirin?

Avoid drinking alcohol. It may increase your risk of stomach bleeding or liver damage while you are taking acetaminophen and aspirin. Ask a doctor before taking acetaminophen if you drink more than 3 alcoholic beverages per day.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as “APAP”) and aspirin are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug, which can lead to a fatal overdose. Check the label to see if a medicine contains aspirin, acetaminophen, or APAP.

Acetaminophen and aspirin side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using acetaminophen and aspirin and call your doctor at once if you have:

  • hearing loss;

  • symptoms of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds, feeling like you might pass out;

  • liver problems–nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or

  • heart problems–chest pain, fast or pounding heartbeats, shortness of breath, swelling, rapid weight gain.

Common side effects may include:

  • upset stomach;

  • drowsiness; or

  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen and aspirin dosing information

Usual Adult Dose for Pain:

Oral (acetaminophen 250 mg- aspirin 250 mg):
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

Usual Adult Dose for Rheumatoid Arthritis:

Oral (acetaminophen 250 mg- aspirin 250 mg):
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

Usual Adult Dose for Backache:

Oral (acetaminophen 250 mg- aspirin 250 mg):
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

Usual Pediatric Dose for Pain:

Oral (acetaminophen 250 mg- aspirin 250 mg):
12 years or older:
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

Usual Pediatric Dose for Rheumatoid Arthritis:

Oral (acetaminophen 250 mg- aspirin 250 mg):
12 years or older:
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

Usual Pediatric Dose for Backache:

Oral (acetaminophen 250 mg- aspirin 250 mg):
12 years or older:
Initial dose: 2 caplets orally every 6 hours, not to exceed 8 caplets in 24 hours.

What other drugs will affect acetaminophen and aspirin?

Tell your doctor about all medicines you use, and those you start or stop using during your treatment with acetaminophen and aspirin, especially:

This list is not complete. Other drugs may interact with acetaminophen and aspirin, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Further information

  • Your pharmacist has information about acetaminophen and aspirin.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2012 Cerner Multum, Inc. Version: 5.01. Revision Date: 2013-08-07, 4:02:40 PM.

Medical Disclaimer

More about acetaminophen / aspirin

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Interactions
  • 2 Reviews
  • Drug class: analgesic combinations
  • FDA Alerts (3)

Consumer resources

  • Acetaminophen and Aspirin (Buffered)

Other brands: Excedrin Back & Body

Related treatment guides

  • Back Pain
  • Osteoarthritis
  • Pain
  • Rheumatoid Arthritis

Acetaminophen-Aspirin

Acetaminophen is a pain reliever and fever reducer.

Aspirin is a salicylate (sa-LIS-il-ate). It works by reducing substances in the body that cause pain, fever, and inflammation.

Acetaminophen and aspirin is a combination medicine used to treat minor arthritis pain, back pain, and muscle aches.

Acetaminophen and aspirin may also be used for purposes not listed in this medication guide.

This medicine should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Aspirin may cause stomach or intestinal bleeding, which can be fatal. Call your doctor at once if you have symptoms such as bloody or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

You should not use this medication if you are allergic to acetaminophen (Tylenol) or aspirin.

Do not give this medication to a child or teenager with a fever, flu symptoms, or chicken pox. Salicylates can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;
  • high blood pressure, heart disease;
  • a bleeding or blood clotting disorder;
  • kidney disease;
  • asthma;
  • gout;
  • diabetes;
  • a history of stomach or intestinal bleeding; or
  • stomach ulcer or history of heartburn or ongoing indigestion or stomach pain.

Aspirin may cause stomach or intestinal bleeding, which can be fatal. Older adults have a higher risk of stomach bleeding.

Do not use this medication without telling your doctor if you are pregnant. Aspirin can cause harm to an unborn baby or problems with delivery if you take the medicine during the last 3 months of pregnancy. Use effective birth control, and tell your doctor if you become pregnant during treatment.

Acetaminophen and aspirin can pass into breast milk and may harm a nursing baby. Tell your doctor if you are breast-feeding a baby.

Do not give this medicine to a child younger than 12 years old without the advice of a doctor.

Which OTC Painkillers Can You Take Together?

If you already have a headache and navigate your way to the pain relief shelf at your pharmacy the headache is likely to get worse. That’s because there are a bazillion names on the bottles. Very complicated. But this is only because the manufacturers of analgesics want it that way. In reality, it is very simple. There are only four drugs to choose from despite all the different names (1). So people are perpetually confused about what painkiller they’re looking at.

And many are also unaware that some of these drugs can be combined while others cannot. First, let’s look at the four drugs that are available OTC in the US and some alternate names they are known by. The first three all belong to a class of drugs called NSAIDs (non-steroidal anti-inflammatory drugs). Tylenol does not. It works (but not very well – See Tylenol Isn’t So Safe, But At Least It Works, Right?) by blocking pain signals to the brain.

OTC PAIN RELIEVERS

1. Aspirin:

  • Acetylsalicylic acid
  • ASA
  • Excedrin (with acetaminophen and caffeine)
  • Anicin (with caffeine)
  • Bufferin (with an antacid)
  • Alka-Seltzer (with various other drugs depending on use)

2. Ibuprofen:

  • Advil
  • Motrin
  • IBU
  • Midol IB
  • Genpril

3. Naproxen:

  • Aleve
  • Naprosyn
  • Anaprox
  • Sodium Naproxen

4. Acetaminophen:

  • Tylenol
  • APAP
  • Paracetamol
  • Panadol

So, why does the OTC pain relief counter at CVS look like this?

Analgesic hell. Photo: New York Times

It’s because drug companies have combined the analgesics with other drugs, for example, antihistamines, to help with sleep or allergies, something that I think is pretty scummy and have written about in the past (See Combining Pain, Cold, Cough, And Sleep Meds – Great For Drug Companies, But Unethical)

WHICH DRUGS CAN BE COMBINED SAFELY?

So, despite all the noise, it’s very simple. There are four OTC pain medications. It is safe, even helpful, to take some of them together, but not others. A new article in Medical News Today helps sort this out. Although the article speaks only about Aleve and Tylenol it also applies to Tylenol plus the other NSAIDs – aspirin, and ibuprofen.

NSAIDs are generally safe to take with Tylenol, and the two together work better than either one alone. There are three ways to do this:

  1. Taking the NSAID and Tylenol on alternate days, especially for chronic pain, is easier on your stomach and liver than taking either or both drugs daily, but the degree of pain relief may be insufficient.
  2. Taking the NSAID and Tylenol at the same time will give better superior pain relief than in scenario #1 but may wear off before it’s time for the next dose in 4-6 hours.
  3. Alternating the two drugs, for example, the NSAID at 0,4, and 8 hours plus the Tylenol at 2,6, and 10 hours will produce a more sustained level of pain relief.

WHICH DRUGS CANNOT BE COMBINED SAFELY?

This is also simple. Aspirin, Advil, and Aleve are all NSAIDs and control pain and inflammation by a common mechanism. But they also produce side effects, most commonly heartburn, gastric bleeding, and ulcers by a common mechanism. So taking Advil plus Aleve is going to mess up your stomach or cause bleeding about the same as taking double the dose or either drug. For this reason, it is not safe to combine NSAIDs (2).

American Council friend Dr. Aric Hausknecht, a neurologist and pain management physician explains:

“OTC oral pain meds basically fall into two categories, Tylenol and NSAIDs. All NSAIDs will have a ceiling effect, i.e. taking more of that particular NSAID, or combining with a different NSAID once you have taken the maximum dose, will not produce any further analgesic effect (and will increase the likelihood of side effects). So, if one takes the maximum dose of ibuprofen, taking another NSAID or aspirin would not provide any therapeutic benefit and would increase the likelihood of ulcers. Tylenol could be taken simultaneously with a full dose of NSAID and would possibly provide synergistic pain relief.”

WHAT ABOUT TOPICAL NSAIDs?

A number of creams and patches are applied directly to the skin (3) at the affected area. Since they do not go through the stomach or result in high blood levels they are safer than using two different NSAID pills. Dr. Hausknecht says:

Other OTCs include the topical compounds and patches and those could be taken in combination with a maximal dose of Tylenol or NSAIDs.

Feel better.

NOTES:

(1) There used to be five. Ketoprofen (Orudis) was sold OTC but is now by prescription only.

(2) Kidney damage is also a side effect of NSAIDS. Heart attacks are also linked to NSAID use, but less so for the OTC NSAIDs.

(3) Voltaren (diclofenac) is commonly used in a patch.

Using nonprescription pain relievers safely

Published: August, 2015

Alternating two types of over-the-counter drugs can relieve pain while reducing the risk of serious side effects.

If you’re in a drugstore trying to decide which over-the-counter pain reliever to buy, there are scores of products from which to choose. But there really are only two basic types: nonsteroidal anti-inflammatory drugs (NSAIDs), which include aspirin, ibuprofen (Motrin, Advil), and naproxen (Aleve, Naprosyn); or acetaminophen (Tylenol). If you want to maximize pain relief and minimize side effects, you might want to stock up on both types.

To continue reading this article, you must login.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor’s visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise

Learn more about the many benefits and features of joining Harvard Health Online ”

Does ibuprofen cause blood in your urine?

After taking ibuprofen I had blood in my urine. After urinating twice it went away. I tried it again three weeks later it did it again. I have had normal colored urine since then. I went back to my doctor three weeks later for physical and they detected blood cells in my urine. Is this normal after three weeks? Should I be worried?

Medically reviewed by Drugs.com Last updated on Nov 12, 2018.

Official Answer

by Drugs.com

Yes, ibuprofen can cause hematuria (blood in the urine). Due to you having blood in your urine it would most likely be recommended that you do not take ibuprofen or other NSAID in the future, unless you have been prescribed them. Other non-steroidal anti-inflammatory (NSAID) drugs may cause the same side effect.

It is also important for your Doctor to rule out any other causes of the blood in your urine, so please follow the advice of your Doctor by completing your ultrasound or any other tests that are required.

Related Drug Information

  • Ibuprofen Information for Consumers
  • Ibuprofen Information for Healthcare Professionals (includes dosage details)
  • Side Effects of Ibuprofen (detailed)

Other Medical Questions

  • Why is diclofenac only available on prescription but ibuprofen can be bought over the counter?
  • What’s the best sore throat medicine to use?
  • How many 600 mg ibuprofen are safe in a 24 hour period?
  • Is ibuprofen (Advil) a blood thinner?
  • Is it safe to take two 800 milligram ibuprofen with Tylenol Extra Strength?
  • Acetaminophen vs ibuprofen: What is the difference?
  • Can you take ibuprofen while pregnant?
  • Is ibuprofen an anti-inflammatory drug?
  • How often can you take ibuprofen?
  • Does ibuprofen reduce fever?
  • Naproxen vs ibuprofen: What’s the difference?
  • What antibiotics are used to treat bronchitis?
  • Can you take ibuprofen with antibiotics?
  • Aleve vs Ibuprofen: What’s the difference?
  • How long do I wait after taking 400 mg ibuprofen to take 15 mg of meloxicam?
  • I just took 800 mg ibuprofen and 30 mg of prednisone. Is that going to be ok?
  • Is it safe to take ibuprofen right after taking prednisone?
  • What is the difference between meloxicam and ibuprofen?
  • What is the difference between aspirin and ibuprofen?
  • What is the best way to reduce swelling in your face?

Anti-inflammatory drugs, the prostate, and the bladder

Published: September, 2007

For young men, a full bladder is no big deal; a quick trip to the bathroom is all it takes to return to empty. But for many older gents, it’s an altogether different matter. In most cases, the issue is benign prostatic hyperplasia (BPH), an enlargement of the gland that pinches the urethra, slowing the flow of urine and often causing bothersome symptoms such as an urgent need to void, frequent urination, incomplete emptying of the bladder, dribbling, and nighttime urination.

The treatment of BPH has come a long way, thanks to major advances in medical and minimally invasive surgical therapies. There is also hope that experimental new treatments such as Botox injections will soon become available. But despite all these options, every man with BPH should avoid anything that might make the situation worse.

To continue reading this article, you must login.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor’s visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise

Learn more about the many benefits and features of joining Harvard Health Online “

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *